Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 111, NWS Flagstaff, AZ

August 22, 2018Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 22, 2018, 8:41 PM MST for Gila County, Arizona. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2018, 8:41 PM MST (03:41 UTC)
Expired
Aug 22, 2018, 10:25 PM MST
In force
104 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 84 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WGUS55 KFGZ 230341
FFWFGZ
AZC007-230645-
/O.NEW.KFGZ.FF.W.0111.180823T0341Z-180823T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
841 PM MST WED AUG 22 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 1145 PM MST

* At 839 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Young.

* Drainages include Cherry Creek.

This includes State Route 288 between mile markers 305 and 311 and 
the Young-Heber Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&

LAT...LON 3367 11082 3417 11101 3419 11084 3366 11080

$$
41
1 follow-up statement
923 
WGUS75 KFGZ 230525
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1025 PM MST WED AUG 22 2018

AZC007-230534-
/O.CAN.KFGZ.FF.W.0111.000000T0000Z-180823T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
1025 PM MST WED AUG 22 2018

...THE FLASH FLOOD WARNING FOR GILA COUNTY IS CANCELLED...

The heavy rain has ended. No reports fo flooding have been received 
and flooding is no longer expected to pose a threat to Cherry Creek 
and the Young area. Please continue to heed any remaining road 
closures.

LAT...LON 3367 11082 3417 11101 3419 11084 3366 11080

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:38 PM MST, 6 hours 3 minutes earlier.

Area forecast discussion, Aug 22, 2:38 PM MST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
238 PM MST Wed Aug 22 2018

.SYNOPSIS...Deep monsoon moisture will remain over northern
Arizona through Friday. This will result in good chances for
afternoon and evening thunderstorms each day. A downturn in
shower and thunderstorm activity is possible over the weekend and
especially early next week.

&&

.DISCUSSION...Ample monsoon moisture remains in place across
northern Arizona today. A trough is moving through the Great Basin
to our north and providing a focus for more organized thunderstorm
activity across northwestern Arizona, where a Flash Flood Watch
remains in effect through this evening. This area has seen 1-2" of
rain in the last 24 hrs and the ground is already saturated. Any
additional heavy rainfall could cause flooding. Other storms
producing very heavy rain this afternoon along the I-40 corridor
including the Ash Fork area. Latest HRRR suggests storms in this
area could continue for several more hours. Elsewhere, scattered
to numerous showers and storms will persist through the evening
hours. Some of the high-resolution model guidance suggests
activity persisting into central Arizona overnight and we have
kept scattered activity in the forecast for areas generally from
Flagstaff southward overnight.

The steering flow shifts to west to east on Thursday as the high
pressure ridge flattens in response to the passing trough. Similar
atmospheric moisture and instability profiles are anticipated, would
should again lead to scattered/numerous thunderstorms. Some of this
hinges on what happens overnight tonight and perhaps lingers into
the morning hours.

An active monsoon thunderstorm pattern will continue through the
week. Forecast trends point toward decreasing coverage of storms
over the weekend as moisture thins out. This downward trend could
last into next week.

&&

.AVIATION...For the 00z package...Isolated showers and thunderstorms
across northern Arizona will continue until around 07Z tonight.
Gusty and erratic winds, along with IFR conditions in stronger
storms, are expected near these thunderstorms. Showers and
thunderstorms developing again tomorrow after 1730Z across northern
Arizona. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Thunderstorms remain throughout northern
Arizona Wednesday evening and through midnight. Ample monsoon
moisture will remain Thursday with a good chance of showers and
thunderstorms. Overnight activity is possible. Friday will see
scattered showers throughout northern Arizona.

Saturday through Monday...A drier air mass will slowly filter
southward from the UT/AZ border starting Saturday. The drier air
will lead to a downturn, but not dissipation, in shower and
thunderstorm activity for areas north and east of the Mogollon Rim
by Monday. The White Mountains region can still expect high chances
for showers and storms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until
9 PM MST this evening FOR AZZ004>007.

&&

PUBLIC...MCT
AVIATION...NL/JJ
FIRE WEATHER...NL/JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:56 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 22, 6:57 PM MSTFlash Flood WarningFGZYavapai9 hr
Aug 22, 8:03 PM MSTFlash Flood WarningFGZYavapai6 hr
Aug 23, 12:57 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 23, 2:39 PM MSTSevere Thunderstorm WarningFGZYavapai36 min
Aug 23, 2:42 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 23, 3:58 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 23, 4:05 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.